What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 13, 1:37 PM CST, 2 hours 37 minutes earlier. Its key messages:
- Low (20 to 40 percent) for showers with an occasional thunderstorm through tonight, followed by high chances (60 to 80 percent) on Wednesday. A few storms could become strong.
- Torrential rainfall from slow moving thunderstorms could cause localized flash flooding on Wednesday. The highest risk is from south central North Dakota to the James River Valley.
- High temperatures are forecast in the 70s and 80s through early next week.
Area forecast discussion, Aug 13, 1:37 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
237 PM CDT Tue Aug 13 2024
.KEY MESSAGES...
- Low (20 to 40 percent) for showers with an occasional
thunderstorm through tonight, followed by high chances (60 to
80 percent) on Wednesday. A few storms could become strong.
- Torrential rainfall from slow moving thunderstorms could cause
localized flash flooding on Wednesday. The highest risk is
from south central North Dakota to the James River Valley.
- High temperatures are forecast in the 70s and 80s through
early next week.
&&
.DISCUSSION...
Issued at 237 PM CDT Tue Aug 13 2024
For this afternoon, shortwave energy continues bringing a few
showers and thunderstorms through the forecast area. More recent
CAMs continue to suggest more isolated coverage through this
evening. As the wave moves further eastward, it enters a less
favorable environment where instability decreases and effective
shear is progged to be around 35 kts or less. So while another
strong storm or two isn't out of the question, the more likely
scenario is isolated showers and with an occasional thunderstorm.
Tonight through Wednesday is the more interesting period. In
concurrence with the prior shift, agree that despite a marginal
risk, severe weather potential looks pretty limited. RAP model
projections suggest 0 to 6 km bulk shear limited at 20 kts or less
for most areas most of the time, and often time 15 kts or less in
areas with the best instability. More importantly for tonight
through Wednesday is the potential for heavy rainfall.
High pressure over the Great Lakes Region will help advect Gulf
Stream moisture into the Dakotas on Wednesday, with mixed layer
dewpoints likely in excess of 60 degrees. More robust shortwave
energy, gradually becoming a more organized low, is projected
to approach the area tonight and pass through the day Wednesday.
Simultaneous surface low pressure will deepen with an elongated
center most likely over Nebraska and/or South Dakota. As this
system lifts to the northeast, weak upper flow will lead to the
potential for training thunderstorms. Should this happen, the
potential for very heavy rainfall and localized flooding exists.
The HREF ensemble mean maintains lower amounts generally at an inch
and a half or less. However, with thunderstorm activity and the
aforementioned potential for training; the HREF max may play out in
localized areas. This would mean an area, most likely in the
south central (including the James River Valley) could see 4 to
5 inches of precipitation where any training occurs. One
potential limiting factor to heavy rainfall is a lack of
instability in the eastern half of the state. This is reflected
in some CAMs which show more shower or thundershower activity
rather than an organized thunderstorm complex.
Beyond Wednesday, northwesterly flow aloft prevails through
Friday with occasional shower and thunderstorm chances. Ridging
looks to be prevalent for the weekend and into early next week
with limited precipitation chances. Overall, expect seasonable
to seasonably cool temperatures during a very gradual warming
trend with highs mostly in the 70s and 80s. With cloudy skies
and widespread rain, Wednesday looks to be the coolest day
overall.
One final miscellaneous note is that elevated smoke will
persist over much of the area through tonight, with lesser areal
coverage Wednesday through Wednesday night. A little
near-surface smoke may also begin to filter into the west
especially during the day Wednesday. Any visibility reductions
from smoke should be limited.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 108 PM CDT Tue Aug 13 2024
MVFR/IFR ceilings persist over portions of the southwest, though
are beginning to show signs of improvement. A few showers also
persist in parts of the west, along with a thunderstorm just
south of KDIK. These showers, perhaps with a few more
thunderstorms, should gradually move eastward through the day
today. For tonight and Wednesday morning, more widespread shower
and thunderstorm chances return to the area. MVFR/IFR ceilings
and visibility are also expected to expand across most of
western and all of central ND Wednesday morning.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, Aug 13, 1:40 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
240 PM CDT Tue Aug 13 2024
NDZ022-023-025-034>037-042-045>048-050-051-141945-
Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
240 PM CDT Tue Aug 13 2024 /140 PM MDT Tue Aug 13 2024/
This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.
.DAY ONE...This Afternoon and Tonight
Thunderstorms possible today and tonight. A few storms may become
strong.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Numerous showers and thunderstorms are likely on Wednesday,
especially during the afternoon. The greatest concern is the
potential for torrential rainfall from slow moving storms, which
may cause localized areas of flash flooding. A few stronger storms
could also produce hail up to quarter size and winds up to 60
mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ001>005-009>013-017>021-031>033-040-041-043-044-141945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
240 PM CDT Tue Aug 13 2024 /140 PM MDT Tue Aug 13 2024/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Thunderstorms possible today and tonight. A few storms may become
strong.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered thunderstorms are likely on Wednesday. A few storms may
become strong to severe, with hail up to quarter size, winds up to
60 mph, and very heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Telken
In the hours before
Special weather statement, Aug 13, 2:30 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
330 PM CDT Tue Aug 13 2024
NDZ034-132100-
Morton ND-
330 PM CDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORTON COUNTY
THROUGH 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glen Ullin, or 34 miles south of Beulah, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glen Ullin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4672 10172 4672 10186 4681 10190 4688 10167
4672 10156 4670 10172
TIME...MOT...LOC 2030Z 251DEG 12KT 4676 10181
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ADAMSpecial weather statement, Aug 13, 2:56 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
356 PM CDT Tue Aug 13 2024
NDZ034-132130-
Morton ND-
356 PM CDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MORTON COUNTY
THROUGH 430 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Almont, or 33 miles south of Beulah, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Morton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4675 10169 4683 10170 4690 10147 4675 10142
TIME...MOT...LOC 2056Z 253DEG 14KT 4679 10162
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ADAMSpecial weather statement, Aug 13, 3:03 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
403 PM CDT Tue Aug 13 2024
NDZ034-132130-
Morton ND-
403 PM CDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MORTON COUNTY
THROUGH 430 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Mandan, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mandan, Sweet Briar Lake, and Crown Butte Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4684 10130 4698 10114 4698 10108 4688 10089
4687 10088 4686 10088 4673 10112
TIME...MOT...LOC 2103Z 229DEG 11KT 4686 10114
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ADAMSpecial weather statement, Aug 13, 3:25 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
425 PM CDT Tue Aug 13 2024
NDZ020-034-035-132200-
Oliver ND-Burleigh ND-Morton ND-
425 PM CDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BURLEIGH...
NORTHEASTERN MORTON AND SOUTHEASTERN OLIVER COUNTIES THROUGH 500 PM
CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Mandan, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northern Bismarck, Mandan, Double Ditch Indian Village, Lake Harmon,
and Crown Butte Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4671 10103 4675 10113 4689 10119 4708 10096
4690 10068
TIME...MOT...LOC 2125Z 230DEG 16KT 4690 10100
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ADAMLocal storm report, Aug 13, 3:53 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
453 PM CDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Rain Glen Ullin 46.82N 101.83W
08/13/2024 M1.60 Inch Morton ND Trained Spotter
Rain total primarily from heavy rainfall
from around 3:30-4:00 PM CDT. Some
occasional gusty winds estimated up to 50
mph and no hail reported.
&&
JGASpecial weather statement, Aug 13, 3:57 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
457 PM CDT Tue Aug 13 2024
NDZ034-035-132230-
Burleigh ND-Morton ND-
457 PM CDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BURLEIGH AND
NORTHEASTERN MORTON COUNTIES THROUGH 530 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bismarck, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bismarck, Mandan, Lincoln, Menoken, Double Ditch Indian Village, Fort
Abraham Lincoln State Park, University Of Mary, Lake Harmon, and
Mcdowell Dam Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4669 10097 4681 10092 4693 10103 4703 10064
4673 10045
TIME...MOT...LOC 2156Z 244DEG 14KT 4687 10073
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADAM